Alert archive / Georgia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 8, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at Jan 21, 2017, 2:22 PM EST for Appling County, Georgia. It was in force for 23 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 21, 2017, 2:22 PM EST (19:22 UTC)
- Expired
- Jan 21, 2017, 2:45 PM EST
- In force
- 23 min
- Issued by
- NWS Jacksonville, FL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Appling County, GA
The radar
The Moody AFB radar (KVAX), 131 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 21, 2:40 PM EST | TSTM WND DMG | 11 Nne Baxley, GA | TREES AND POWERLINES REPORTED DOWN ON MORRIS LANDING ROAD. POSSIBLE TORNADO TOUCHDOWN. |
| Jan 21, 2:40 PM EST | TSTM WND DMG | 8 Nne Surrency, GA | TREES AND POWERLINES REPORTED DOWN IN NORTHEAST PART OF COUNTY NEAR HIGHWAY 144 AND HENDRICKS ROAD. POSSIBLE TORNADO TOUCHDOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 21, 1:51 PM EST | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 7.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 322 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 575 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 0.9
The text
As transmitted.
172
WUUS52 KJAX 211922
SVRJAX
GAC001-211945-
/O.NEW.KJAX.SV.W.0008.170121T1922Z-170121T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jacksonville FL
222 PM EST SAT JAN 21 2017
The National Weather Service in Jacksonville has issued a
* Severe Thunderstorm Warning for...
Northern Appling County in southeastern Georgia...
* Until 245 PM EST
* At 222 PM EST, a severe thunderstorm was located over Baxley,
moving northeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Baxley and Pine Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 700 PM EST for southeastern
Georgia.
LAT...LON 3193 8230 3194 8228 3192 8225 3190 8219
3190 8214 3191 8213 3189 8214 3189 8211
3186 8212 3185 8208 3173 8240 3182 8247
3184 8243 3185 8243 3194 8232 3193 8231
3195 8231
TIME...MOT...LOC 1922Z 235DEG 33KT 3180 8237
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
NELSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 9:54 AM EST, 4 hours 28 minutes earlier.
Area forecast discussion, Jan 21, 9:54 AM EST, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
954 AM EST Sat Jan 21 2017
.UPDATE...
SPC has expanded the Enhanced Risk of severe weather area to
include much of southeast Georgia for this afternoon, and
again for overnight tonight. Hi-res models are showing a squall
line entering southeast Georgia this afternoon and then
progressing towards the I-10 corridor by the evening while
weakening. The main threats along the squall line will be
damaging winds in excess of 60 mph, and isolated tornadoes cannot
be ruled out. In addition, temperatures are forecast to fall to
-13 to -14C at 500mb this afternoon in southeast Georgia, and
rather large hail is possible. South to southwesterly winds will
increase to 10-15 mph with higher gusts this afternoon, and very
warm temperatures with near record to record highs are expected.
Highs will reach the low to mid 80s across much of the region.
Models are struggling with the evolution of the second round of
severe weather tonight. The ECMWF shows this the best as the
second wave moves across the southeast. The low-level jet is
forecast to strengthen, and 0-1km helicity values are forecast to
increase to >400 m2/s2 across portions of southeast Georgia and
the Suwannee Valley overnight tonight. An area of convection is
forecast to move into the panhandle of Florida and then into the
Suwannee Valley and across southeast Georgia late in the night.
This could be a very dangerous situation across the area mentioned
late tonight as supercells develop and move into the region,
with significant severe weather including strong tornadoes (EF2
or greater) possible.
Significant severe weather in the form of a squall line is also
forecast to move through the region on Wednesday, with the main
threat being damaging winds with winds in excess of 75 mph.
Isolated tornadoes are also possible within the squall line, and
especially if discreet cells develop out ahead of the line.
&&
.AVIATION...
IFR/LIFR CIGS and fog this morning will become VFR by the
afternoon across the region. A line of showers/storms is forecast
to move into southeast Georgia this afternoon, and may reach the
TAF sites late in the afternoon or early evening. Southwesterly
winds will increase to 10-15 knots this afternoon with higher
gusts.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 78 63 78 52 / 90 90 90 30
SSI 75 63 74 55 / 90 80 90 50
JAX 84 64 79 54 / 50 60 90 50
SGJ 82 64 79 56 / 30 50 80 70
GNV 83 64 78 53 / 30 50 90 50
OCF 84 64 80 56 / 20 40 90 50
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...Small Craft Advisory from 4 AM Sunday to 10 AM EST Tuesday for
Waters from Altamaha Sound GA to Fernandina Beach FL from
20 to 60 NM-Waters from Fernandina Beach to St. Augustine
FL from 20 to 60 NM-Waters from St. Augustine to Flagler
Beach FL from 20 to 60 NM.
&&
Kennedy//GuilletHazardous weather outlook, Jan 21, 9:59 AM EST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 959 AM EST SAT JAN 21 2017 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125- GAZ132>136-149>154-162>166-221500- COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT 20 NM- COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT 20 NM- COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM- WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO 60 NM- WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM- WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM- HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION- BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION- COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING- WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN- ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN- 959 AM EST SAT JAN 21 2017 ...SIGNIFICANT SEVERE STORMS THIS EVENING THROUGH SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... STRONG TO SEVERE SHOWERS AND THUNDERSTORMS WILL SPREAD INTO THE SOUTHEAST GEORGIA THIS AFTERNOON...AND ALONG THE I-10 CORRIDOR IN NORTHEAST FLORIDA THIS EVENING. ANOTHER ROUND OF STORMS...SOME STRONG TO SEVERE...WILL MOVE INTO THE SUWANNEE VALLEY AND SOUTHEAST GEORGIA LATE TONIGHT. DAMAGING WINDS...LARGE HAIL...AND TORNADOES WILL BE POSSIBLE LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... A STRONG COLD FRONT WILL CROSS THE REGION ON SUNDAY. STRONG TO SEVERE STORMS ARE LIKELY ON SUNDAY WITH DAMAGING WINDS THE MAIN THREAT. ISOLATED TORNADOES AND LARGE HAIL WILL ALSO BE POSSIBLE. TOTAL STORM RAINFALL AMOUNTS ARE EXPECTED TO BE IN THE TWO TO FIVE INCH RANGE ACROSS SOUTHEAST GEORGIA AND THE ONE TO THREE INCH RANGE ACROSS NORTHEAST FLORIDA. SMALL CRAFT ADVISORIES WILL BE IN EFFECT FOR THE COASTAL WATERS LATE TONIGHT INTO TUESDAY MORNING. GALE FORCE GUSTS ARE POSSIBLE OFFSHORE SUNDAY NIGHT THROUGH MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED WHEN WATCHES AND/OR WARNINGS ARE ISSUED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
In the hours before
Special weather statement, Jan 21, 1:38 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
138 PM EST SAT JAN 21 2017
GAZ132>135-211930-
Jeff Davis GA-Bacon GA-Appling GA-Coffee GA-
138 PM EST SAT JAN 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BACON...EASTERN JEFF
DAVIS...EAST CENTRAL COFFEE AND NORTHWESTERN APPLING COUNTIES UNTIL
230 PM EST...
At 138 PM EST, Doppler radar was tracking a strong thunderstorm near
West Green, or near Douglas, moving northeast at 40 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.
Locations impacted include...
Douglas, Baxley, Graham, West Green, Denton, Pine Grove and Grays
Landing.
LAT...LON 3195 8241 3196 8240 3195 8239 3196 8239
3195 8237 3194 8238 3194 8237 3179 8222
3149 8283 3157 8292 3196 8246 3197 8243
TIME...MOT...LOC 1838Z 231DEG 34KT 3158 8280
NELSONSpecial weather statement, Jan 21, 1:56 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
156 PM EST SAT JAN 21 2017
GAZ132-133-149-212000-
Jeff Davis GA-Atkinson GA-Coffee GA-
156 PM EST SAT JAN 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFF DAVIS...COFFEE
AND WESTERN ATKINSON COUNTIES UNTIL 300 PM EST...
At 156 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from Scotland to near Pridgen to near Lenox.
Movement was northeast at 60 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.
Locations impacted include...
Douglas, Hazlehurst, Pearson, Willacoochee, Broxton, Ambrose,
Snipesville, Pridgen and Denton.
LAT...LON 3197 8246 3162 8279 3119 8288 3118 8305
3128 8303 3134 8307 3140 8314 3146 8315
3151 8308 3161 8306 3166 8300 3178 8300
3178 8287 3192 8268 3196 8255 3195 8249
3196 8250 3197 8248
TIME...MOT...LOC 1856Z 246DEG 53KT 3203 8283 3167 8300 3126 8352
NELSONThe office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 1:38 PM EST | Special Weather Statement | JAX | Coffee | 52 min |
| Jan 21, 1:45 PM EST | Severe Thunderstorm Warning | JAX | Appling, Bacon, Coffee, Jeff Davis | 45 min |
| Jan 21, 1:56 PM EST | Special Weather Statement | JAX | Atkinson, Coffee, Jeff Davis | 64 min |
| Jan 21, 2:15 PM EST | Severe Thunderstorm Warning | JAX | Atkinson, Bacon, Coffee | 45 min |
| Jan 21, 2:32 PM EST | Tornado Warning | JAX | Appling | 13 min |
| Jan 21, 2:54 PM EST | Special Weather Statement | JAX | Atkinson | 51 min |
| Jan 21, 2:57 PM EST | Severe Thunderstorm Warning | JAX | Appling, Bacon, Coffee | 19 min |
| Jan 21, 3:04 PM EST | Special Weather Statement | JAX | Bacon | 41 min |
| Jan 21, 3:10 PM EST | Special Weather Statement | JAX | Pierce | 50 min |
| Jan 21, 3:31 PM EST | Special Weather Statement | JAX | Clinch, Echols | 44 min |
| Jan 21, 3:34 PM EST | Special Weather Statement | JAX | Wayne | 41 min |
| Jan 21, 3:54 PM EST | Special Weather Statement | JAX | Pierce, Ware | 51 min |
| Jan 21, 4:30 PM EST | Special Weather Statement | JAX | Brantley, Charlton | 45 min |
| Jan 21, 5:04 PM EST | Special Weather Statement | JAX | Camden, Charlton, Glynn | 41 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.